Format

Send to

Choose Destination
Am J Med. 1998 Nov 2;105(5A):17S-21S.

Nonsteroidal anti-inflammatory drug-associated toxicity of the liver, lower gastrointestinal tract, and esophagus.

Author information

1
University of Utah Medical Center, Salt Lake City 84132, USA.

Abstract

Although upper gastrointestinal (GI) adverse events are the most common consequences of nonsteroidal anti-inflammatory drug (NSAID) use, there are other GI side effects that can contribute to the morbidity and mortality associated with these drugs. NSAID-associated toxicity of the large and small bowel is increasingly recognized in clinical practice, as enteroscopic procedures become more frequently used. This lower GI toxicity may have several different manifestations: ulcerations, strictures, colitis, or exacerbation of inflammatory bowel disease. Hepatic injury, most likely due to an idiosyncratic reaction resulting from an immunologic response or altered metabolic pathways, is another sequela of NSAID use that is usually reversible. Although hepatotoxicity is listed as a class warning for NSAIDs, aspirin, diclofenac, and sulindac are most commonly associated with this problem. Surveillance for hepatic injury is not always reliable, and the low frequency of both hepatic and lower GI toxicity in NSAID users renders these events difficult to characterize. An increase in awareness, surveillance, and reporting of these events can lead to a better understanding of the risk factors and etiology associated with NSAID toxicity.

PMID:
9855171
DOI:
10.1016/s0002-9343(98)00276-9
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center